Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, August 4, 2010

August 4, 2010 · NWS OUN · 6 events in 2 counties and zones

Thunderstorms developed along a weak cold front, with a few storms producing strong winds and marginally severe hail were reported over Kay and Noble counties. Wind damage was reported near Chilocco and Braman in Kay county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a weak cold front, with a few storms producing strong winds and marginally severe hail were reported over Kay and Noble counties. Wind damage was reported near Chilocco and Braman in Kay county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 4, 3:29 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 4, 3:29 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT WED AUG 4 2010

.DISCUSSION...SOMEWHAT CHALLENGING FORECAST OVER THE NEXT TWO OR
THREE DAYS. MAIN CONCERNS ARE CONTINUED HEAT/HUMIDITY AND THE DEGREE
TO WHICH A COLD FRONT CHANGE THE HEAT INDICES AND RAIN CHANCES FOR
SOME.

A PRE FRONTAL WIND SHIFT MASKS THE MAIN SURFACE BOUNDARY...BUT RADAR
FINELINES AND TEMPERATURE GRADIENT SHOWED THE FRONT IN THE EXTREME
NORTHERN TX PANHANDLE AND FAR NW OK THIS AFTERNOON. ISOLATED
THUNDERSTORMS HAD FORMED ON THE FRONT IN SOUTHERN KANSAS. WITH UPPER
SUPPORT WELL TO THE NORTH...IT WILL BE DIFFICULT TO SUSTAIN THIS
ACTIVITY VERY LONG INTO THE EVENING. THE CELLS MAY ACTUALLY TEND TO
PROPAGATE BACK NORTH OF THE FRONT LOW LEVEL MOISTURE AND CAPE IS
GREATER. A MORE LIKELY SCENARIO FOR GETTING RAIN INTO NORTHERN
OKLAHOMA...WILL BE THUNDERSTORMS ROLLING OFF THE HIGH TERRAIN IN POST
FRONTAL UPSLOPE OVER THE PANHANDLES. POPS ARE HIGHEST IN NORTHWEST
OKLAHOMA FOR THIS REASON...BOTH TONIGHT AND THURSDAY NIGHT/FRIDAY
MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE TO ACCOMPANY THE
LEADING WIND SHIFT...HOWEVER...AS IT MOVES SLOWLY SOUTHWARD THROUGH
OKLAHOMA ON THURSDAY AND FRIDAY.

THE NAM WAS AN AGRESSIVE OUTLIER IN MOVING THE FRONT VERY QUICKLY
SOUTHWARD...AND GIVEN THE NORTHERLY LOCATION OF THE EXPECTED
RAINFALL AND LACK OF SIGNIFICANT UPPER SUPPORT...WE PREFERRED THE
SLOWER PROGRESSION IN THE GFS AND SREF MEAN. THE FRONT MAY NOT QUITE
REACH NORTH TEXAS...BUT OUTFLOW AND THE VERY LEADING EDGE OF COOLER
AIR SHOULD GET THERE...PROVIDING AT LEAST A 10 TO 20 PERCENT CHANCE
OF RAIN.

THE MORE DIFFICULT ISSUE IS ASSESSING THE HEAT ADVISORY. AFTER
CAREFULLY CONSIDERING HOURLY TEMPERATURE AND DEWPOINT...AND RELYING
HEAVILY ON THE SREF...WE ARRIVED AT HEAT INDICES CLOSE TO 105
DEGREES THE NEXT FEW DAYS NEAR AND SOUTH OF THE FRONT. IT LOOKS AS
THOUGH WE ARE SAFE TO LET THE CURRENT ADVISORY EXPIRE OUT OF
NORTHERN OKLAHOMA. ELSEWHERE...CONCERNS ARE ELEVATED...PARTICULARLY
AS THE CONSECUTIVE NUMBER OF HOT DAYS INCREASES...AND URBAN AREAS
CONTINUE TO REPORT LOWS AROUND 80 DEGREES. WE DO BELIEVE...
HOWEVER...THAT SOME RELIEF WILL COME TO THE OKC METRO...BARRING A
PARTICULARLY STRONG SURGE IN POST FRONTAL DEWPOINT...AND THAT
AFTERNOON HEAT INDICES WILL CONTINUE TO MEET THE 105 DEGREE MARK
ONLY VERY MARGINALLY IN SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
GIVEN THAT THE MEDIA REPORTS SUGGEST THE IMPACTS ARE NOT CURRENTLY
GREATER THAN AN AVERAGE SUMMER HEAT WAVE...WE WILL GO FORWARD WITH
NO ADVISORY AFTER THIS EVENING. BUT THE SITUATION WILL NEED TO BE
ASSESSED WITH EACH SHIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76 100  75  96 /  20  20  30  20
HOBART OK         73 101  73  99 /  20  20  30  20
WICHITA FALLS TX  76 103  76 102 /   0  10  10  10
GAGE OK           69  94  69  94 /  40  20  40  20
PONCA CITY OK     75  94  72  92 /  30  30  30  20
DURANT OK         78 102  76 101 /   0  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>008-010>013-
     018>020-026.

TX...NONE.
&&

02/22
BURKE
Hazardous weather outlook, Aug 4, 10:25 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT WED AUG 4 2010

OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1125 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE STORMS ARE EXPECTED.

DISCUSSION...
A WEAK COLD FRONT WILL MOVE INTO NORTHERN PORTIONS OF OKLAHOMA
THIS AFTERNOON...AND SPREAD SLOWLY TO THE SOUTH THROUGH
TONIGHT. NEAR AND NORTH OF THIS FRONT... ISOLATED TO SCATTERED
STRONG THUNDERSTORMS WILL BE POSSIBLE... PRIMARILY OVER FAR NORTHERN
OKLAHOMA THIS EVENING AND OVERNIGHT.  ORGANIZED SEVERE WEATHER IS
NOT EXPECTED...BUT WIND GUSTS EXCEEDING 50 MPH MAY OCCUR WITH THE
STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL CLIMB INTO THE TRIPLE DIGITS AGAIN THIS AFTERNOON
WITH HEAT INDEX VALUES APPROACHING OR EXCEEDING 105. A HEAT ADVISORY
CONTINUES FOR NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY OVER PARTS OF
THE REGION...WITH THE GREATEST CHANCES OVER THE NORTHERN HALF OF
OKLAHOMA THURSDAY AND THURSDAY NIGHT...NORTH OF THE STALLING FRONTAL
BOUNDARY. MARGINALLY SEVERE STORMS WILL BE POSSIBLE LATE
THURSDAY...WITH STRONG AND DAMAGING WIND GUSTS THE MAIN CONCERN.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HEAT INDEX VALUES WILL PERSIST THROUGH THE
WEEKEND...ALTHOUGH A SLIGHT COOL DOWN IS EXPECTED OVER THE NORTHERN
HALF OF OKLAHOMA WITH THE FRONTAL PASSAGE. WITH ONLY SLIGHT COOLING
AND INCREASED HUMIDITY EXPECTED BEHIND THIS FRONT...IT WILL STILL BE
IMPORTANT TO USE CAUTION TO AVOID HEAT-RELATED STRESS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.

In the hours before

Special weather statement, Aug 4, 3:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT WED AUG 4 2010

OKZ008-042230-
KAY OK-
453 PM CDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

AT 453 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRAMAN...
MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3680 9690 3674 9745 3697 9747 3699 9747
      3700 9746 3699 9714

30

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kay

When
August 4, 4:25 PM CST to 4:26 PM CST
Where
Kay County, Braman
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
36.920, -97.330

A roof was blown off a barn. Several tree limbs were downed as well. Monetary damages were estimated.

Thunderstorm Wind, Kay

When
August 4, 4:40 PM CST to 4:41 PM CST
Where
Kay County, 1 mi E of Chilocco
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.990, -97.052

A gas station canopy was blown onto a car just south of the Oklahoma/Kansas state line. Monetary damage estimates were not available.

Thunderstorm Wind, Kay

When
August 4, 5:00 PM CST
Where
Kay County, 8 mi E of Newkirk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.915

Thunderstorm Wind, Kay

When
August 4, 5:42 PM CST
Where
Kay County, 3 mi W of Ponca City
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.700, -97.134

Hail, Kay

When
August 4, 5:45 PM CST
Where
Kay County, 5 mi WSW of Ponca City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.672, -97.163

Hail, Noble

When
August 4, 6:40 PM CST
Where
Noble County, 2 mi SE of Marland
Measured
1 in hail
Reported by
Public
Coordinates
36.539, -97.124

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254833, 254834, 254835, 254836, 254837, 254838.